Vermont, 2016

Strong Wind in Vermont, February 29, 2016

February 29, 2016 · NWS BTV · 16 events in 16 counties and zones

Two low pressure areas merged across Quebec during the evening of February 29th and this helped strengthen a cold front that moved across New York and Vermont during the night of February 29th and into the morning hours of March 1st. Accompanying the cold front was strong west to northwest winds with wind gusts in excess of 35 to 40 mph across large portions with a few scattered wind gusts that…

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Two low pressure areas merged across Quebec during the evening of February 29th and this helped strengthen a cold front that moved across New York and Vermont during the night of February 29th and into the morning hours of March 1st. Accompanying the cold front was strong west to northwest winds with wind gusts in excess of 35 to 40 mph across large portions with a few scattered wind gusts that approached 50 mph. These strong winds did knock down some tree limbs that fell on power lines and acccounted for isolated power outages across much of the state but scattered to numerous power outages in the Connecticut River Valley with nearly 20,000 outages reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 29, 6:42 PM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Feb 29, 6:42 PM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
642 PM EST MON FEB 29 2016

.SYNOPSIS...
OUR WEATHER PATTERN WILL CONTINUE TO REMAIN ACTIVE TONIGHT THROUGH
MIDWEEK. WEAK HIGH PRESSURE WILL GIVE WAY TO A STRONG COLD FRONT
EXPECTED TO PRODUCE SNOW SQUALLS AND GUSTY WINDS TONIGHT.
TEMPERATURES THEN TURN BELOW NORMAL TO OPEN THE FIRST DAY OF
MARCH. A STRONG AREA OF LOW PRESSURE MOVES ACROSS THE NORTH
COUNTRY TUESDAY NIGHT THROUGH WEDNESDAY...BRINGING WITH IT A
SIGNIFICANT ACCUMULATION OF MIXED WINTRY PRECIPITATION.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 607 PM EST MONDAY...MOST ACTIVE PART OF THE NEAR-TERM
PERIOD OF THE FORECAST IS THIS EVENING, AS A STRONG COLD FRONT
BRINGS A RISK OF SHORT-LIVED SNOW SQUALLS PARTICULARLY ACROSS NRN
NY...AND AS FAR EWD AS THE CHAMPLAIN VALLEY.

NARROW SURFACE RIDGE AXIS NOW IN PLACE ACROSS THE NORTH COUNTRY
YIELDING PARTLY TO MOSTLY CLOUDY SKIES WILL SHIFT EASTWARD EARLY
THIS EVENING. WHILE SW WINDS SHOULD CONTINUE TO RUN AROUND 15 MPH
TO 20 MPH THIS AFTERNOON, AN INCREASE AND VEER TO THE WINDS IS
EXPECTED AHEAD OF A POTENT 500 MB SHORTWAVE TROUGH AND ASSOCIATED
STRONG COLD FRONT. AT 23Z...THE STRONG COLD FRONT WAS LOCATED
ACROSS SERN ONTARIO WEST OF OTTAWA SSWWD ACROSS THE WRN PORTION OF
LAKE ONTARIO. NARROW BAND OF INTENSE REFLECTIVITY NOTED IN
CANADIAN RADARS...ALONG WITH STRONG SFC ISALLOBARIC COUPLET (RISES
OF 7-8MB/3HR BEHIND THE FRONT) WITH STRONG WINDS 30-45KTS
ASSOCIATED WITH THE SQUALLS. OUR LOCALLY-RUN SNOW SQUALL
PARAMETER VALUES ARE QUITE HIGH (4-8 UNITS) WITH SHALLOW CAPE
VALUES OF AROUND 100-120 J/KG FOCUSED FROM THE ST. LAWRENCE VALLEY
EASTWARD TO THE NORTHERN CHAMPLAIN VALLEY BETWEEN 00-04Z.
COINCIDENT WITH THESE IS STRONG FRONTOGENETIC AND ISALLOBARIC
FORCING...WHICH SHOULD MAINTAIN ORGANIZATION...AT LEAST INTO THE
WRN PART OF THE FORECAST AREA (I.E., NRN NY). WHILE THESE EVENTS
DON'T PRODUCE MUCH SNOW ACCUMULATION...GENERALLY AN INCH OR
LESS...ALL THAT FALLS IN ABOUT 30 MINUTES OR LESS LEADING TO
POTENTIAL TRAVEL IMPACTS. IT APPEARS THAT SNOW SQUALLS WILL MISS
OUT ON THE EVENING COMMUTE, INSTEAD ENTERING THE ST. LAWRENCE
VALLEY BETWEEN 7-9 PM,THE ADIRONDACKS BETWEEN 8-10 PM, AND THEN
INTO THE NORTHERN CHAMPLAIN VALLEY CLOSER TO MIDNIGHT. HRRR AND
BTV-4 KM ALL LOSE THE SQUALLS AS THEY ADVANCE EAST OF THE WESTERN
SLOPES ASSOCIATED WITH LOSS OF SFC BASED INSTABILITY. SO POPS THEN
DECREASE MARKEDLY AFTER 06Z ACROSS CENTRAL/ERN VT. WILL CONTINUE
TO HANDLE POTL WITH SPECIAL WEATHER STATEMENTS AS FRONT MOVES INTO
NRN NY DURING THIS EVENING. A FLASH FREEZE AS TEMPS FALL RAPIDLY
FROM THE MID 30S TO THE LOWER TEENS OVERNIGHT UNDER STRONG COLD
ADVECTION IS ALSO A CONCERN...AS SNOW THAT INITIALLY FALLS ON WARM
PAVEMENT WILL LIKELY BE QUICK TO FREEZE...ESPECIALLY ON UNTREATED
SURFACES. WILL CONTINUE TO MONITOR.

COLDER BUT MUCH QUIETER WEATHER IN STORE FOR THE NORTH COUNTRY
ON TUESDAY AS HIGH PRESSURE MOVES IN BRIEFLY. 925 MB TEMPS START
ON TUESDAY AROUND -16 TO -18C, AND THEN STRONG WARM ADVECTION
AHEAD OF A DEVELOPING SIGNIFICANT LOW OVER THE OHIO VALLEY PUSHES
THESE VALUES BACK TO -8 TO -12C. WITH INCREASING CLOUDS THROUGHOUT
THE DAY, LOOK FOR HIGHS TO RUN FROM THE LOW 20S NORTH, MID/UPPER
20SFOR CENTRAL VT/ADIRONDACKS, TO AROUND FREEZING FOR RUTLAND AND
WINDSOR COUNTIES.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 445 PM EST MONDAY...STRENGTHENING SURFACE LOW PRESSURE
SYSTEM WILL BRING WINTER STORM TO THE AREA...STARTING AS SNOW IN
THE ST LAWRENCE VALLEY TUESDAY EVENING. LOW WILL TRACK FROM OHIO
RIVER VALLEY TO SOUTHEASTERN VT BY 12Z WEDNESDAY. THIS TRACK WILL
KEEP COLDER NE FLOW OVER THE ST LAWRENCE VALLEY AND THEREFORE KEEP
PRECIP AS ALL SNOW...ALSO ALONG THE INTERNATIONAL BORDER WILL
MOST LIKELY REMAIN ALL SNOW THROUGHOUT THE EVENT.

BY 06Z WEDNESDAY...PRECIP WILL SPREAD INTO WESTERN AND SOUTHERN
VT WITH SOME WARMING ALOFT OVER THE ADIRONDACKS AND SOUTH CENTRAL
VT LEADING TO SLEET/FZRA MIX. HEAVIEST PRECIP EXPECTED 06Z-12Z
WED...WITH PWATS REACHING AROUND 0.75 AND SNOWFALL RATES OF 1 INCH
PER HOUR POSSIBLE IN THE ST LAWRENCE. AS FOR THE WARM
NOSE...EXPECT MIXED PRECIP TO SPREAD FROM SOUTHERN CHAMPLAIN
VALLEY NORTHEASTWARD INTO THE NORTHEAST KINGDOM.

AS THE SURFACE LOW SWINGS NE INTO MAINE WEDNESDAY MORNING, STRONG
SOUTHERLY WINDS OF 45-60KTS AT 850 WILL BE REPLACED BY NW WINDS.
AS WINDS QUICKLY SHIFT NW, COLDER AIR WILL FILTER
IN...TRANSITIONING PRECIP BACK TO ALL SNOW FOR THE REST OF THE
DAY. SOME ENHANCEMENT OVER THE HIGHER TERRAIN EXPECTED.

STEADY SNOW WILL TAPER OFF TO SNOW SHOWERS FOR LATE WEDNESDAY WITH
POSSIBLY A FEW LINGERING SHOWERS OVER THE HIGH TERRAIN WEDNESDAY
NIGHT. STORM TOTAL SNOWFALL OF 5-10 INCHES EXPECTED ACROSS THE ST
LAWRENCE VALLEY AND NORTHERN ZONES ACROSS VT. AREAS SOUTH AND EAST
WILL HAVE LESSER AMOUNTS OF 2 TO 5 INCHES. BEST CHANCE FOR FZRA
WILL BE IN SOUTH CENTRAL VT WITH ICE AMOUNTS UP TO A TENTH OF AN
INCH POSSIBLE.

TEMPERATURES WILL FOLLOW A NON-DIURNAL TREND TUESDAY NIGHT IN THE
TEENS TO 20S OCCURRING EARLY IN THE NIGHT AND WARMING TOWARDS
MORNING. AS THE LOW MOVES EAST OF THE AREA, MAX TEMPERATURES OCCUR
EARLY IN THE DAY AND COOL IN THE NW FLOW BY LATE MORNING/MID DAY.
THE MORNING MAX TEMPS WILL BE IN THE UPPER 30S IN EASTERN ZONES
AND 20S IN THE ST LAWRENCE VALLEY. WED NT WILL SEE TEMPS FALL INTO
THE SINGLE DIGITS TO NEGATIVE SINGLE DIGITS.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 445 PM EST MONDAY...HIGH PRESSURE BUILDS IN WITH BELOW
NORMAL TEMPERATURES IN THE WAKE OF WEDNESDAYS STORM. MOSTLY DRY
CONDITIONS WILL PERSIST THROUGH THE REST OF THE WEEK INTO THE
WEEKEND. A STRONG COASTAL LOW WILL REMAIN TO OUR SOUTH ON FRIDAY
DUE TO THE RIDGE OF HIGH PRESSURE OVER THE NORTH COUNTRY. THE NEXT
CHANCE FOR PRECIPITATION WILL BE SATURDAY NIGHT AS AN UPPER LEVEL
TROUGH MOVES ACROSS THE REGION. OTHERWISE COLD BUT QUIET WEATHER
DOMINATES THE LONG TERM.

DAYTIME MAX TEMPERATURES WILL BE BELOW NORMAL THROUGH SATURDAY
AND TREND NEAR NORMAL FOR THE BEGINNING OF NEXT WEEK. THURSDAY
NIGHT WILL BE THE COLDEST NIGHT OF THE PERIOD WITH LOWS IN THE
NEGATIVE DIGITS.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
THROUGH 00Z TUESDAY...BAND OF RAIN/SNOW SQUALLS WILL MOVE ACROSS
THE AREA TONIGHT...ESSENTIALLY CREATING A 1-2 HOUR WINDOW OF
LIFR/IFR CONDITIONS WITH RESPECT TO CEILINGS AND VISIBILITIES AS
BAND OF SQUALLS MOVES ACROSS NORTHERN NEW YORK BETWEEN 02Z AND 04Z
AND BETWEEN 03Z AND 05Z ACROSS VERMONT. CONDITIONS WILL QUICKLY
IMPROVE TO VFR BEHIND THE SQUALLS AND FOR THE REMAINDER OF THE
PERIOD AS HIGH PRESSURE BUILDS IN. HOWEVER...BE AWARE OF A STRONG
WIND SHIFT AS WINDS BECOME MORE WEST AND NORTHWEST WITH GUSTS OF
25 TO 35 KNOTS ALONG AND BEHIND THE SQUALLS. EVENTUALLY THE WINDS
TAPER DOWN AFTER 10Z MORE IN THE 5 TO 15 KNOT RANGE.

OUTLOOK 00Z WEDNESDAY THROUGH SATURDAY...

00Z WED - 06Z THU...VFR TO MVFR/IFR IN MIXED WINTRY PRECIPITATION.
GUSTY SOUTH WINDS 12Z-18Z WED, BECOMING GUSTY NORTHWEST 00Z-06Z
THU.

06Z THU ONWARD...VFR UNDER HIGH PRESSURE.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER WEATHER ADVISORY FROM 1 AM WEDNESDAY TO 1 AM EST
     THURSDAY FOR VTZ001>012-016>019.
NY...WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
     EVENING FOR NYZ026>031-034-087.
     WINTER WEATHER ADVISORY FROM 1 AM WEDNESDAY TO 1 AM EST
     THURSDAY FOR NYZ035.

&&

SYNOPSIS...LOCONTO
NEAR TERM...BANACOS/LOCONTO
SHORT TERM...KGM
LONG TERM...KGM
AVIATION...EVENSON/LOCONTO
Hazardous weather outlook, Feb 29, 3:23 PM EST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
323 PM EST MON FEB 29 2016

NYZ026>031-034-087-012030-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-
323 PM EST MON FEB 29 2016

...WINTER STORM WATCH IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SNOW SQUALLS ARE EXPECTED TO DEVELOP THIS EVENING AS A COLD FRONT
MOVES ACROSS THE AREA. EXPECT VISIBILITES TO BE REDUCED TO AS LOW
AS ONE-HALF MILE PRODUCING WHITEOUT CONDITIONS FOR ABOUT 30
MINUTES...MAKING TRAVEL DIFFICULT. AS TEMPERATURES FALL INTO THE
TEENS...ANY ACCUMULATED SNOW WILL FREEZE AND LEAD TO SLIPPERY
ROAD CONDITIONS ON UNTREATED ROADS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ035-VTZ001>012-016>019-012030-
EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-ORLEANS-ESSEX-
WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON-WESTERN ADDISON-
ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-EASTERN RUTLAND-
323 PM EST MON FEB 29 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM WEDNESDAY TO 1 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SNOW SQUALLS ARE EXPECTED TO DEVELOP THIS EVENING AS A COLD FRONT
MOVES ACROSS THE AREA. EXPECT VISIBILITES TO BE REDUCED TO AS LOW
AS ONE-HALF MILE PRODUCING WHITEOUT CONDITIONS FOR ABOUT 30
MINUTES...MAKING TRAVEL DIFFICULT. AS TEMPERATURES FALL INTO THE
TEENS...ANY ACCUMULATED SNOW WILL FREEZE AND LEAD TO SLIPPERY
ROAD CONDITIONS ON UNTREATED ROADS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 29, 8:22 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
822 PM EST MON FEB 29 2016

NYZ026-027-029-030-087-010215-
SOUTHEASTERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST.
LAWRENCE-SOUTHERN FRANKLIN-NORTHERN ST. LAWRENCE-
822 PM EST MON FEB 29 2016

...DANGEROUS SNOW SQUALLS WILL AFFECT ST. LAWRENCE AND NORTHWESTERN
FRANKLIN COUNTIES...

AT 816 PM EST...A LINE OF SNOW SQUALLS WAS APPROACHING THE ST.
LAWRENCE VALLEY FROM THE OTTAWA VALLEY OF ONTARIO. THESE SNOW
SQUALLS ARE GENERALLY MOVING EAST-SOUTHEAST AT 30 TO 35 MPH.

A BURST OF HEAVY SNOW ALONG WITH WINDS GUSTS IN EXCESS OF 40 MPH ARE
EXPECTED WITH THESE SNOW SQUALLS BETWEEN 830 AND 10 PM...MAKING
DRIVING HAZARDOUS WITH NEAR ZERO VISIBILITY FOR A SHORT PERIOD OF
TIME. A FEW LIGHTNING STRIKES ARE ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
OGDENSBURG...CANTON...NORFOLK...GOUVERNEUR...DE
KALB...BANGOR...FOWLER... MADRID...FORT
COVINGTON...NORWOOD...COLTON...BOMBAY...HEUVELTON...BRUS HTON...
CHIPMAN...LAKE OZONIA...MASSENA INTERNATIONAL AIRPORT... BRASHER
FALLS...MORLEY AND LAWRENCEVILLE.

A RAPID DROP IN TEMPERATURES WILL LEAD TO THE RAPID FORMATION OF
BLACK ICE ON AREA ROADWAYS. BLACK ICE IS NEARLY IMPOSSIBLE TO SEE AND
ROADWAYS MAY APPEAR WET. PLEASE USE EXTREME CAUTION...ESPECIALLY ON
BRIDGES...OVERPASSES AND AROUND CURVES. ALLOW PLENTY OF STOPPING
DISTANCE AND AVOID BRAKING SUDDENLY.

LAT...LON 4445 7576 4445 7578 4451 7575 4477 7542
      4477 7541 4478 7540 4488 7522 4496 7492
      4497 7496 4499 7489 4497 7493 4497 7488
      4500 7489 4501 7483 4499 7474 4499 7413
      4407 7512 4439 7584
TIME...MOT...LOC 0116Z 297DEG 28KT 4492 7526

BANACOS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 strong wind. Local standard time, as filed.

Strong Wind, Caledonia

When
February 29, 10:00 PM EST to 11:45 PM EST
Where
Caledonia forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Estimated and measured wind gusts of 35 to 40 mph impacted the region with isolated tree limbs and powerlines downed by these winds.

Strong Wind, Eastern Addison

When
February 29, 10:00 PM EST to 11:45 PM EST
Where
Eastern Addison forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Estimated and measured wind gusts of 40 to 45 mph impacted the region with isolated tree limbs and powerlines downed by these winds.

Strong Wind, Eastern Chittenden

When
February 29, 10:00 PM EST to 11:45 PM EST
Where
Eastern Chittenden forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Estimated and measured wind gusts of 40 to 50 mph with an isloated 58 mph impacted the region with isolated to scattered tree limbs and powerlines downed by these winds.

Strong Wind, Eastern Franklin

When
February 29, 10:00 PM EST to 11:45 PM EST
Where
Eastern Franklin forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Estimated and measured wind gusts of 35 to 45 mph impacted the region with isolated tree limbs and powerlines downed by these winds.

Strong Wind, Eastern Rutland

When
February 29, 10:00 PM EST to 11:45 PM EST
Where
Eastern Rutland forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Estimated and measured wind gusts of 35 to 45 mph impacted the region with isolated tree limbs and powerlines downed by these winds.

Strong Wind, Essex

When
February 29, 10:00 PM EST to 11:45 PM EST
Where
Essex forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Estimated and measured wind gusts of 35 to 40 mph impacted the region with isolated tree limbs and powerlines downed by these winds.

Strong Wind, Grand Isle

When
February 29, 10:00 PM EST to 11:45 PM EST
Where
Grand Isle forecast zone
Measured
30 kt (35 mph) measured gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Estimated and measured wind gusts of 35 to 40 mph impacted the region with isolated tree limbs and powerlines downed by these winds.

Strong Wind, Lamoille

When
February 29, 10:00 PM EST to 11:45 PM EST
Where
Lamoille forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Estimated and measured wind gusts of 35 to 45 mph impacted the region with isolated to scattered tree limbs and powerlines downed by these winds.

Strong Wind, Orange

When
February 29, 10:00 PM EST to 11:45 PM EST
Where
Orange forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Estimated and measured wind gusts of 35 to 45 mph impacted the region with isolated to scattered tree limbs and powerlines downed by these winds.

Strong Wind, Orleans

When
February 29, 10:00 PM EST to 11:45 PM EST
Where
Orleans forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Estimated and measured wind gusts of 35 to 45 mph impacted the region with isolated to scattered tree limbs and powerlines downed by these winds.

Strong Wind, Washington

When
February 29, 10:00 PM EST to 11:45 PM EST
Where
Washington forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Estimated and measured wind gusts of 35 to 45 mph impacted the region with an isolated report of 59 mph. Isolated to scattered tree limbs and powerlines downed by these winds.

Strong Wind, Western Addison

When
February 29, 10:00 PM EST to 11:45 PM EST
Where
Western Addison forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Estimated and measured wind gusts of 40 to 45 mph impacted the region with isolated tree limbs and powerlines downed by these winds.

Strong Wind, Western Chittenden

When
February 29, 10:00 PM EST to 11:45 PM EST
Where
Western Chittenden forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Estimated and measured wind gusts of 40 to 45 mph impacted the region with isolated tree limbs and powerlines downed by these winds.

Strong Wind, Western Franklin

When
February 29, 10:00 PM EST to 11:45 PM EST
Where
Western Franklin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Estimated and measured wind gusts of 40 to 45 mph impacted the region with isolated tree limbs and powerlines downed by these winds.

Strong Wind, Western Rutland

When
February 29, 10:00 PM EST to 11:45 PM EST
Where
Western Rutland forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Estimated and measured wind gusts of 40 to 45 mph impacted the region with isolated tree limbs and powerlines downed by these winds.

Strong Wind, Windsor

When
February 29, 10:00 PM EST to 11:45 PM EST
Where
Windsor forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$25,000
Reported by
Utility Company

Estimated and measured wind gusts of 40 to 50 mph impacted the region with scattered to numerous tree limbs and powerlines downed by these winds.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2016Every state in 2016This day in weather historyWarnings in Vermont, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617224, 617225, 617226, 617227, 617228, 617229, 617230, 617231, 617232, 617233, 617234, 617235, 617236, 617237, 617238, 617240.